Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 85, NWS Lake Charles, LA

August 22, 2003Avoyelles Parish, Saint Landry Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 22, 2003, 4:09 PM CDT for Avoyelles Parish, Saint Landry Parish, Louisiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 4:09 PM CDT (21:09 UTC)
Expired
Aug 22, 2003, 5:00 PM CDT
In force
51 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Avoyelles Parish, LA, Saint Landry Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 222109
SVRLCH
LAC009-097-222200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 PM CDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AVOYELLES PARISH IN CENTRAL LOUISIANA
  ST. LANDRY PARISH IN CENTRAL LOUISIANA

* UNTIL 500 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF SIMMESPORT...MOVING
  SOUTHWEST AT 20 MPH.

* THIS STORM WILL BE NEAR...
  SIMMESPORT BY 410 PM CDT
  BORDELONVILLE BY 420 PM CDT
  HAMBURG BY 430 PM CDT
  MOREAUVILLE BY 435 PM CDT
  DUPONT...PLAUCHEVILLE BY 440 PM CDT
  MANSURA BY 445 PM CDT
  COTTONPORT...HESSMER BY 450 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3056 9216 3057 9177 3073 9177 3091 9184
          3107 9178 3116 9178 3110 9216

$$

KK/LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:16 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 22, 2:16 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
216 PM CDT FRI AUG 22 2003

CONVECTION GETTING A LATE START THIS AFTERNOON. VISIBLE IMAGERY
SHOWING A CU SHADOW OVER THE AREA...GIVING WAY TO CU DEVELOPMENT
FROM THE EAST...APPARANTLY FROM THURSDAYS TSTM COMPLEX. ALSO
REFLECTED BY COOLER TEMPS DESPITE ADDITIONAL SUN. WAS GOING TO GO
WITH SLT CHC TO CHC POPS THIS EVENING BUT WILL INSTEAD OPT TO
INCLUDE ONLY ISOLD TSTMS FOR LFT.

SHOULD SEE TSTMS RETURN IN EARNEST SATURDAY AS WEAK TROPICAL
WAVE/BROAD LOW PRESSURE AREA MOVES INTO THE AREA FROM THE EAST.
ADDITIONAL MOISTURE WITH PWS ABOVE 2 INCHES AND K-INDICES CLIMBING
INTO THE MID 30S. A BIT LESS PCPN ON SUNDAY AS UPPER RIDGE BUILDS
FROM THE PLAINS.

LITTLE CHANGE DURING THE UPCOMING WEEK WITH THE POSSIBLE EXCEPTION
OF AN EARLY SEASON COOL FRONT ON FRIDAY...HAS SOME JET SUPPORT FROM
THE OHIO VALLEY.

TROPICS STILL LOOKING QUIET FOR OUR NEIGHBORHOOD. TD 9 COULD BECOME
A TROPICAL STORM HOWEVER THE TUTT LOW IN THE GULF SHOULD DRIVE IT
NORTH FROM THE CARRIBBEAN THIS WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...

KBPT 71 90 71 89 / 00 50 30 40
KLCH 71 89 71 89 / 00 60 30 40
KLFT 71 89 70 90 / 10 60 30 40
KAEX 69 90 71 89 / 00 50 30 40

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

SWEENEY
Hazardous weather outlook, Aug 22, 4:04 AM CDT, 12 hours 5 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 AM CDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL MOVE ONSHORE THIS MORNING NEAR THE
COAST...WITH MORE DEVELOPMENT THIS AFTERNOON THROUGHOUT THE REGION.
LOCALLY HEAVY RAIN IS POSSIBLE...BUT SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A CHANCE OF MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL CONTINUE
EACH DAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS... HAM RADIO
OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.

MCNATT

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:37 PM CDTSevere Thunderstorm WarningLCHAllen53 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.